Tornadoes · United States · Kansas · 2010
EF0 tornado, Ruleton to Goodland Arpt, Kansas, September 14, 2010
From Ruleton to Goodland Arpt, this EF0 tornado ran 2.5 miles across Sherman County on September 14, 2010, touching down at 8:05 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 14, 2010
- Touchdown
- 8:05 PM MDT (02:05 UTC)
- Lifted
- 8:11 PM MDT (02:11 UTC)
- On the ground
- 6 minutes
- Path length
- 2.5 miles (4.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Sherman County
- Touchdown point
- 39.470, -101.860
- Lift-off point
- 39.452, -101.819
- Record number
- 1009142005-01
What the Weather Service recorded
A line of thunderstorms developed over northeast Colorado and moved southeast into Kansas during the evening. The storms intensified, producing 60 to 80 mph wind gusts and several tornadoes in northwest Kansas.
Off duty NWS employee reported a large cone tornado which became rain-wrapped.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Sep 14, 5:43 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Sep 14, 5:43 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 543 PM MDT TUE SEP 14 2010 .DISCUSSION... 220 PM MDT TUE SEP 14 2010 TONIGHT/S INCOMING S/WV TROUGH IS STILL ANTICIPATED TO FOSTER ELEVATED CONVECTION OVERNIGHT PRIMARILY NORTH OF U.S. HWY 36 AND EAST OF THE CWA. NOT EXPECTING MUCH...IF ANY... DIURNALLY DRIVEN (SURFACE BASED) CONVECTION GIVEN THE EXCESSIVE AMOUNTS OF CINH OVER THE REGION. SFC TEMPS AND MOISTURE ADVECTION NORTH OF THE CURRENT QUASI- STATIONARY FRONT THAT REMAINS DRAPED W-E BISECTING THE CWA ARE NOT EXPECTED TO WARM SUFFICIENTLY TO OVERCOME THE INHIBITION. INSTABILITY IS MEAGER SOUTH OF THE FRONT. THESE SCENARIOS ARE SUPPORTED BY MOST OF THE CONVECTIVE RESOLVING MODELS AND THEIR SUCCESSIVE RUNS. IT IS NOTEWORTHY THE LATEST HRRR AVAILABLE (17Z) GENERATES AN ISOLATED CELL OVER YUMA CNTY BY 22/23Z AND WEAKENS THE CONVECTION AS IT MOVES EAST THROUGH THE EARLY EVENING...IN RESPONSE TO A LOW AMPLITUDE LEAD S/WV TROUGH. THE EVENING POPS ACCOUNT FOR THIS SHOULD THE MODEL RUN VERIFY. ISENTROPIC LIFT AND MOISTURE ADVECTION ABOVE THE FRONT SHOULD COMMENCE AFTER 03Z COUPLED WITH MODEST MUCAPE ALLOWING FOR THE CHANCE OF SOME TSRA. WHAT ACTIVITY DEVELOPS SHOULD BE CLEAR OF THE CWA BY DAWN. ADDED PATCHY FOG TO THE GRIDS FOR MUCH OF THE EASTERN CWA NORTH OF THE FRONT GIVEN THE LOW SFC T/TD SPREADS AND PERSISTENCE FROM THE PAST TWO NIGHTS...PRIOR TO THE ARRIVAL OF A PRE-FRONTAL TROUGH AND COLD FRONT SLATE IN HERE VERY LATE TONIGHT. THE COLD FRONT WILL CLEAR THE CWA DURING THE DAY TOMORROW AS THE MAIN S/WV TROUGH PASSES WELL NORTH OF THE CWA. THIS WILL ALLOW FOR A DRY DAY WITH FURTHER DRYING OF THE AIRMASS OVERNIGHT WED NIGHT, PER PBL THETA-E FIELDS. FOR THR AND FRI DRY WX WILL CONTINUE. LOW TO MID 80S ON THR AND UPR 80S/LOW 90S ON FRI GIVEN LEE TROUGHING OVER ERN COLORADO. LATE FRI NIGHT ANOTHER COLD FRONT ASSOC WITH A DEEP LOW OVER THE CANADIAN PRAIRIES IS PROGGED TO MOVE TOWARD THE CWA. CONFIDENCE IS LOW ON HOW FAR SOUTH THE FRONT WILL MOVE INTO THE CWA AS THERE IS A CONSIDERABLE SPREAD IN THE DETERMINISTIC MODELS AND ENSEMBLE SOLUTIONS. FOR NOW I LEFT ALONE FRI NIGHT/S SLIGHT CHANCE POPS AS THE FRONT IS SLATED TO AT LEAST MAKE IT INTO THE NORTHERN TIER COUNTIES PRIOR TO 12Z SAT. THE MAIN CONCERN IS OVER THE WEEKEND/S TEMPERATURES. THE GFS SOLUTION AND SOME OF THE CONSENSUS MOS OUTPUT INDICATE HIGH TEMPS ONLY REACHING THE UPPER 60S AT LOCATIONS ALONG AND NORTH OF I-70 ON SAT. SOMETHING TO MONITOR FOR NOW AS THE FCST HIGHS ARE CURRENTLY IN MID/UPR 80S. FURTHER OUT IN TIME...IT APPEARS YET ANOTHER COLD FRONT MIGHT ARRIVE IN HERE EARLY TUE MORNING PER THE 12Z GFS AND EC. THIS WAS SUPPORTED BY THE HPC. STAY TUNED. 05 && .AVIATION... 534 PM MDT TUE SEP 14 2010 FOR THE 00Z TAF...CONVECTIVE DEVELOPMENT ONGOING OVER WASHINGTON COUNTY COLORADO WITH A TREND NORTHEASTWARD. SHOULD NOT IMPACT KGLD AND UNCERTAIN WHETHER IT WILL BE SUSTAINED LONG ENOUGH TO IMPACT KMCK. HAVE OPTED TO OMIT VCTS/TSRA MENTION FOR THIS ISSUANCE FOR KMCK BUT WILL MONITOR CLOSELY. FOCUS THEN SHIFTS TO POTENTIAL FOR LOW STRATUS/FOG AT KMCK AFTER AROUND 09Z. HAVE MVFR CIGS/VSBY FOR KMCK AFTER 09Z TRENDING DOWN TO IFR CIGS FROM 12Z THROUGH 16Z BEFORE CONDITIONS RETURN TO VFR FOR THE REMAINDER OF THE EFFECTIVE PERIOD. HAVE VFR CIGS/VSBY FOR KGLD THROUGH THE ENTIRE EFFECTIVE PERIOD WITH FEW-SCT MID LEVEL CLOUDS. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Sep 14, 10:31 AM MDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT TUE SEP 14 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151630- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1031 AM MDT TUE SEP 14 2010 /1131 AM CDT TUE SEP 14 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI STATE AREA LATER THIS AFTERNOON INTO THIS EVENING...WITH THE GREATEST THREAT OF SEVERE WEATHER AT LOCATIONS ALONG AND NORTH OF U.S. HIGHWAY 36. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS FROM TUESDAY NIGHT ARE EXPECTED TO LINGER INTO WEDNESDAY MORNING BEFORE MOVING EAST OF THE FORECAST AREA. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE DAY ON FRIDAY. SEVERE WEATHER IS CURRENTLY NOT EXPECTED WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Sep 14, 5:58 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT TUE SEP 14 2010
COZ090-150030-
YUMA COUNTY-
558 PM MDT TUE SEP 14 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHWEST OF COPE...OR
14 MILES WEST OF JOES...MOVING EAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3966 10280 3978 10280 3986 10250 3957 10234
3956 10281 3966 10281
TIME...MOT...LOC 2358Z 265DEG 22KT 3962 10290
024Local storm report, Sep 14, 6:36 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT TUE SEP 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND GST 6 E JOES 39.66N 102.57W
09/14/2010 M58 MPH YUMA CO MESONET
MEASURED BY CWOP SITE
&&
FOLTZLocal storm report, Sep 14, 6:48 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT TUE SEP 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND GST 6 E JOES 39.66N 102.57W
09/14/2010 M76 MPH YUMA CO MESONET
MEASURED BY CWOP SITE
&&
FOLTZLocal storm report, Sep 14, 7:58 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT TUE SEP 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 13 N RULETON 39.53N 101.91W
09/14/2010 M1.00 INCH SHERMAN KS TRAINED SPOTTER
&&
FOLTZSpecial weather statement, Sep 14, 8:00 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 800 PM MDT TUE SEP 14 2010 KSZ001-150230- CHEYENNE- 900 PM CDT TUE SEP 14 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WHEELER...MOVING NORTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3994 10146 3957 10170 3962 10192 3994 10185 TIME...MOT...LOC 0200Z 199DEG 13KT 3968 10177 024
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 00:00Z
2.1 hours before the tornado, 127 km from the path. September 15, 2010.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -69421 J/kg
- Surface CAPE
- 18 J/kg
- Mixed-layer LCL
- 4172 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.7 K/km
The surface observations
Goodland (GLD), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 16 km away, was scanning. The volume nearest the touchdown began at 02:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2010 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of September 14, 2010
2 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 14 | 10:35 PM CDT | EF0 | Thomas, KS | 0.9 | 20 | |||
| September 14 | 10:55 PM CDT | EF0 | Thomas, KS | 0.7 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.